Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 5, NWS Midland/Odessa, TX

February 1, 200818 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Feb 1, 2008, 5:22 AM CST for 18 counties in Texas. It took effect at Feb 1, 2008, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2008, 5:22 AM CST (11:22 UTC)
In effect from
Feb 1, 2008, 12:00 PM CST
Expired
Feb 1, 2008, 6:00 PM CST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 8 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.4 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2998 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 011122
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 AM CST FRI FEB 1 2008

...A RED FLAG WARNING IS IN EFFECT FROM NOON CST /11 AM MST/ UNTIL
6 PM CST /5 PM MST/ THIS AFTERNOON FOR THE GUADALUPE AND DAVIS
MOUNTAINS...THE SOUTHEASTERN NEW MEXICO PLAINS...THE VAN HORN
CORRIDOR...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN FOR 20
FOOT WINDS IN EXCESS OF 20 MPH...RELATIVE HUMIDITY VALUES LESS
THAN 15 PERCENT AND HIGH TO VERY HIGH FIRE DANGER...

.SOUTH TO SOUTHWEST 20 FOOT WINDS WILL INCREASE IN RESPONSE TO
DEEPENING SURFACE LOW PRESSURE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES TODAY. 20 FOOT WIND SPEEDS NEAR OR ABOVE 20 MPH WILL
COINCIDE WITH MINIMUM AFTERNOON RELATIVE HUMIDITY NEAR 10 PERCENT
ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...THE SOUTHEASTERN NEW
MEXICO PLAINS...THE PERMIAN BASIN...THE VAN HORN CORRIDOR...AND
THE UPPER TRANS PECOS REGION THIS AFTERNOON. THESE CONDITIONS...
COMBINED WITH HIGH TO VERY HIGH DANGER...WILL BRING A FAVORABLE
ENVIRONMENT FOR RAPID FIRE GROWTH AND SPREAD THIS AFTERNOON.

NMZ114-TXZ258-020000-
/O.UPG.KMAF.FW.A.0003.080201T1800Z-080202T0000Z/
/O.NEW.KMAF.FW.W.0005.080201T1800Z-080202T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
422 AM MST FRI FEB 1 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM
MST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

SOUTHWEST 20 FOOT WIND SPEEDS ABOVE 20 MPH...COMBINED WITH
AFTERNOON RELATIVE HUMIDITY VALUES BETWEEN 10 AND 15 PERCENT...
AND VERY HIGH FIRE DANGER...WILL RESULT IN FAVORABLE CONDITIONS
FOR RAPID FIRE GROWTH AND SPREAD THIS AFTERNOON.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$

NMZ115-TXZ045>048-050>053-057>063-067>070-074-075-020000-
/O.NEW.KMAF.FW.W.0005.080201T1800Z-080202T0000Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-
522 AM CST FRI FEB 1 2008 /422 AM MST FRI FEB 1 2008/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO
6 PM CST /5 PM MST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON CST /11 AM MST/ TODAY
TO 6 PM CST /5 PM MST/ THIS AFTERNOON. 

SOUTH TO SOUTHWEST 20 FOOT WIND SPEEDS NEAR OR ABOVE 20
MPH...COMBINED WITH AFTERNOON RELATIVE HUMIDITY VALUES NEAR 10
PERCENT...AND HIGH TO VERY HIGH FIRE DANGER...WILL RESULT IN
FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD THIS
AFTERNOON. 

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$
1 follow-up statement
000 
WWUS84 KMAF 012055
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CST FRI FEB 1 2008

...A RED FLAG WARNING IS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS AFTERNOON FOR THE GUADALUPE AND DAVIS MOUNTAINS...THE
SOUTHEASTERN NEW MEXICO PLAINS...THE VAN HORN CORRIDOR...THE UPPER
TRANS PECOS...AND THE PERMIAN BASIN FOR 20 FOOT WINDS IN EXCESS OF
20 MPH...RELATIVE HUMIDITY VALUES LESS THAN 15 PERCENT AND HIGH TO
VERY HIGH FIRE DANGER...

.SOUTH TO SOUTHWEST 20 FOOT WINDS WILL REMAIN NEAR OR ABOVE 20
MPH THROUGH LATE THIS AFTERNOON.  SINCE RELATIVE HUMIDITY VALUES
OF 5 TO 15 PERCENT WILL PERSIST ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS...THE SOUTHEASTERN NEW MEXICO PLAINS...THE PERMIAN
BASIN...THE VAN HORN CORRIDOR...AND THE UPPER TRANS PECOS REGION
THIS AFTERNOON...A RED FLAG WARNING WILL REMAIN IN EFFECT UNTIL
6 PM CST.  THESE CONDITIONS...COMBINED WITH HIGH TO VERY HIGH
DANGER...WILL BRING A FAVORABLE ENVIRONMENT FOR RAPID FIRE GROWTH
AND SPREAD THIS AFTERNOON.  20 FOOT WIND SPEEDS WILL BEGIN TO
DECREASE BY LATE AFTERNOON...WHILE RELATIVE HUMIDITY VALUES WILL
INCREASE AS TEMPERATURES COOL.

NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-075-258-020000-
/O.CON.KMAF.FW.W.0005.000000T0000Z-080202T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-GUADALUPE MOUNTAINS-
255 PM CST FRI FEB 1 2008 /155 PM MST FRI FEB 1 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS AFTERNOON...

SOUTHWEST 20 FOOT WIND SPEEDS ABOVE 20 MPH...COMBINED WITH
AFTERNOON RELATIVE HUMIDITY VALUES BETWEEN 10 AND 15 PERCENT...
AND VERY HIGH FIRE DANGER...WILL RESULT IN FAVORABLE CONDITIONS
FOR RAPID FIRE GROWTH AND SPREAD THIS AFTERNOON.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 1, 5:21 AM CST, 1 minute earlier.

Area forecast discussion, Feb 1, 5:21 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 AM CST FRI FEB 1 2008

.DISCUSSION...
THE UPPER SYSTEM THAT MOVED ACROSS WEST TEXAS THURSDAY PRODUCED SEVERE
STORMS FROM EAST TEXAS TO GEORGIA.  IF IT WERE NOT SO DRY THIS REGION
WOULD HAVE RECEIVED MAJOR STORM OUTBREAKS WITH THE PAST TWO UPPER
TROUGHS... INSTEAD ONLY RECEIVED WIND.

MODELS DEPICT A SURFACE LOW DEVELOPING OVER EASTERN COLORADO TODAY
DROPPING SOUTH ACROSS THE PANHANDLE THIS AFTERNOON.  THIS LOW IS
SURPRISINGLY STRONG CONSIDER IT IS NOT BACKED BY STRONG UPPER TROUGH.
THERE IS A BROAD WEAK UPPER TROUGH MOVING IN FROM THE WEST TODAY BUT
IT DOES NOT LOOK STRONG ENOUGH TO SPIN UP THIS STRONG A LOW.  PRESSURE
GRADIENT WILL TIGHTEN THROUGH THE AFTERNOON.  SURFACE WIND WILL PICK
UP AGAIN TODAY BUT SHOULD NOT BE ANYWHERE NEAR AS STRONG AS YESTERDAY.
WENT AHEAD AND INCLUDED MENTION OF BLOWING DUST FOR PARTS OF PERMIAN
BASIN DURING THE AFTERNOON.  HOWEVER SINCE THE WIND WILL BE FROM A
SOUTHWEST DIRECTION WILL NOT BE THAT BAD AS WILL NOT BE ADVECTING THE
DUST FROM THE SOUTH PLAINS COTTON FIELDS AS WE HAPPENED THE PAST COUPLE
TWO DAYS.  HAVE INCREASED THE WIND AT GDP TO JUST BELOW HIGH WIND
CRITERIA... MAY MENTION HIGH WIND IN THE HWO BUT NOT PUT OUT ANY
WARNINGS.

A WEAK UPPER TROUGH WILL SLOWLY PROGRESS ACROSS THE AREA UNTIL MONDAY
WHEN A STRONG UPPER TROUGH WILL SWING ACROSS NEW MEXICO AND TEXAS.
THIS EVENT WILL BE SIMILAR TO THE TWO WIND EVENTS WE HAD THIS WEEK
WHERE A STRONG SURFACE LOW DRAGS A PACIFIC FRONT THROUGH THE AREA
BRINGING ANOTHER WIND EVENT TO THE REGION.  WEATHER LOOKS MILD TUESDAY
THROUGH THE END OF THE WEEK.

TEMPERATURES WILL BE WARM THROUGH THE WEEKEND INTO MONDAY BEFORE THE
FRONT KNOCKS HIGHS BACK INTO THE 50S TUESDAY.  TEMPERATURES SLOWLY
RECOVER REST OF THE WEEK.

&&

.FIRE WEATHER...
A VERY DRY AIRMASS WILL REMAIN IN PLACE ACROSS ALL OF WEST TEXAS AND
SOUTHEAST NEW MEXICO TODAY. DESPITE TEMPERATURES ONLY WARMING INTO
THE 50S IN THE MOUNTAINS...AND 60S IN THE PLAINS...MINIMUM AFTERNOON
RH IS STILL EXPECTED TO DROP TO AROUND 10 PERCENT ACROSS AREAS ALONG
AND NORTH OF INTERSTATE 10 THIS AFTERNOON. IN ADDITION...20 FOOT
WINDS WILL INCREASE IN RESPONSE TO DEEPENING SURFACE LOW PRESSURE
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.  WE WILL ISSUE A RED FLAG
WARNING FOR THE GUADALUPE AND DAVIS MOUNTAINS...THE VAN HORN
CORRIDOR...THE SOUTHEAST NEW MEXICO PLAINS...THE PERMIAN BASIN AND
THE UPPER TRANS PECOS REGION THIS AFTERNOON...AS RH/S NEAR 10 PCT
MAY COINCIDE WITH 20 FOOT WINDS NEAR OR ABOVE 20 MPH SUSTAINED FOR A
FEW HOURS THIS AFTERNOON. THE MOST LIKELY LOCATIONS FOR 20 FT WINDS
ABOVE 20 MPH WILL BE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...FAR
SOUTHEASTERN PORTIONS OF THE NEW MEXICO PLAINS...AND THE EASTERN
PERMIAN BASIN. WINDS MAY BE A LITTLE MORE MARGINAL IN THE VAN HORN
CORRIDOR AND THE UPPER TRANS PECOS...BUT GIVEN THE VERY DRY AIRMASS
AND STRENGTHENING SURFACE LOW...HAVE DECIDED TO GO AHEAD AND INCLUDE
THESE ZONES IN THE RFW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              62  30  67  37  /   0   0   0   0
CARLSBAD NM                65  30  69  37  /   0   0   0   0
DRYDEN TX                  65  32  69  42  /   0   0   0   0
FORT STOCKTON TX           69  35  75  43  /   0   0   0   0
GUADALUPE PASS TX          58  33  63  38  /   0   0   0   0
HOBBS NM                   65  29  66  36  /   0   0   0   0
MARFA TX                   62  24  67  31  /   0   0   0   0
MIDLAND INTL AIRPORT TX    63  30  67  37  /   0   0   0   0
ODESSA TX                  64  30  67  37  /   0   0   0   0
WINK TX                    70  32  74  35  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5
     PM MST/ THIS AFTERNOON FOR THE FOLLOWING ZONES...ANDREWS...
     BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
     ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

&&

21/72
Hazardous weather outlook, Jan 31, 2:47 PM CST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CST THU JAN 31 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-012100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
247 PM CST THU JAN 31 2008 /147 PM MST THU JAN 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VERY DRY AIRMASS WILL REMAIN ACROSS ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO ON FRIDAY. A DRY AIRMASS COMBINED WITH WARM
TEMPERATURES WILL RESULT IN VERY LOW RELATIVE HUMIDITIES ACROSS
ALL AREAS DURING THE AFTERNOON HOURS. SOUTH TO SOUTHWEST WINDS
WILL ALSO BE ON THE INCREASE AREAWIDE...ESPECIALLY ACROSS THE
GUADALUPE MOUNTAINS BELOW 6000 FEET...WHERE A FIRE WEATHER WATCH IS
IN EFFECT FOR THE AFTERNOON HOURS. OUTDOOR USE OF FLAMMABLE
MATERIALS OR ACTIVITIES WHICH MAY CREATE SPARKS IS DISCOURAGED
TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 2:55 PM CSTHigh Wind WatchMAFEddy39 hr

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.